Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Inverse functions of polynomials and orthogonal polynomials as operator monotone functions


Author: Mitsuru Uchiyama
Journal: Trans. Amer. Math. Soc. 355 (2003), 4111-4123
MSC (2000): Primary 47A63, 15A48; Secondary 33C45, 30B40
Published electronically: June 10, 2003
MathSciNet review: 1990577
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the operator monotonicity of the inverse of every polynomial with a positive leading coefficient. Let $\{p_n\}_{n=0}^{\infty}$ be a sequence of orthonormal polynomials and $p_{n+}$ the restriction of $p_n$ to $[a_n, \infty)$, where $a_n$ is the maximum zero of $p_n$. Then $p_{n+}^{-1}$ and the composite $p_{n-1}\circ p_{n+}^{-1}$ are operator monotone on $[0, \infty)$. Furthermore, for every polynomial $p$ with a positive leading coefficient there is a real number $a$ so that the inverse function of $p(t+a)-p(a)$ defined on $[0,\infty)$is semi-operator monotone, that is, for matrices $ A,B \geq 0$, $(p(A+a)-p(a))^2 \leq ((p(B+a)-p(a))^{2}$ implies $A^2\leq B^2.$


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47A63, 15A48, 33C45, 30B40

Retrieve articles in all journals with MSC (2000): 47A63, 15A48, 33C45, 30B40


Additional Information

Mitsuru Uchiyama
Affiliation: Department of Mathematics, Fukuoka University of Education, Munakata, Fukuoka, 811-4192, Japan
Email: uchiyama@fukuoka-edu.ac.jp

DOI: http://dx.doi.org/10.1090/S0002-9947-03-03355-5
PII: S 0002-9947(03)03355-5
Keywords: Positive semi-definite operator, operator monotone function, orthogonal polynomials
Received by editor(s): October 16, 2002
Published electronically: June 10, 2003
Article copyright: © Copyright 2003 American Mathematical Society